High Wind, Stanley
- When
- June 5, 9:00 PM CST to 10:30 PM CST
- Where
- Stanley forecast zone
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Mesonet
- Coordinates
- 44.412, -100.736 (the zone’s center; the record gives no point)
High winds developed behind and exiting weather system across parts of central South Dakota. Sustained winds of 35 to 45 mph with gusts up to 70 mph occurred for a few hours across the region.
Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ABR wrote it up.
High winds developed behind and exiting weather system across parts of central South Dakota. Sustained winds of 35 to 45 mph with gusts up to 70 mph occurred for a few hours across the region. The highest wind gust of 70 mph was at Pierre.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Jun 5, 8:59 PM CST, 1 minute earlier.
Area Forecast Discussion...UPDATED National Weather Service Aberdeen SD 959 PM CDT Tue Jun 5 2018 .UPDATE... Issued at 959 PM CDT Tue Jun 5 2018 Updated forecast for the severe thunderstorm watch earlier and to increase pops across the cwa. Quite a bit of convection has developed out west and was moving east this evening. UPDATE Issued at 655 PM CDT Tue Jun 5 2018 00z aviation discussion updated below. && .SHORT TERM...(This Evening through Wednesday Afternoon) Issued at 339 PM CDT Tue Jun 5 2018 CAMs have trended just a tad further south into northern SD with their convective activity overnight. Interesting trend recently, but did not quite bite on the higher POPs the ECAM shows. Would like to see a few more hours of agreement before raising POPs. Nonetheless, it does appear as the surface low/frontal boundary crosses the region tonight, scattered showers and thunderstorms will develop within an environment capable of producing hail and gusty winds. Left mention of T+ in the grids overnight as well. For Wednesday, cooler temperatures and breezy north winds will be felt behind the frontal boundary. There may be some leftover morning convection across the eastern CWA, but activity should move out through the morning hours, making way for drying conditions during the day. .LONG TERM...(Wednesday Evening through Tuesday) Issued at 339 PM CDT Tue Jun 5 2018 The main challenge in this period will be chances and timing of precipitation. The pattern really hasn't changed much since the last major forecast issuance. It will feature an upper ridge in place across the central portion of the country. Riding up and over this ridge will be s/w troughs that will work their way through our region. Difficult to pin down timing or placement of any of these disturbances in the outer periods. Surface boundaries or a frontal zone is progged to be positioned in the region during this time, so there will be a focus area for periodic convection to fire across the area. Because of the timing issue, it's challenging this far out to nail down when or if and where convection will take place. By late in the weekend into early next week, the upper ridge is expected to be shoved eastward as a long wave trough/upper low slides across the Pacific Northwest into the Northern High Plains. Temperatures aren't expected to change much with above normal readings expected for the entire period. && .AVIATION...(For the 00Z TAFS through 00Z Wednesday Evening) Issued at 655 PM CDT Tue Jun 5 2018 VFR conditions are expected at all locations through tonight and Wednesday. A cold front moving through the region tonight will bring thunderstorms along with it. These may affect MBG, ABR, and ATY at or in the vicinity during this time. && .ABR WATCHES/WARNINGS/ADVISORIES... SD...None. MN...None. && UPDATE...Mohr SHORT TERM...TMT LONG TERM...Vipond AVIATION...Mohr
Hazardous Weather Outlook National Weather Service Aberdeen SD 429 AM CDT Tue Jun 5 2018 MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-060930- Traverse-Big Stone-Corson-Campbell-McPherson-Brown-Marshall- Roberts-Walworth-Edmunds-Day-Dewey-Potter-Faulk-Spink-Clark- Codington-Grant-Hamlin-Deuel-Stanley-Sully-Hughes-Hyde-Hand-Jones- Lyman-Buffalo- 429 AM CDT Tue Jun 5 2018 /329 AM MDT Tue Jun 5 2018/ This Hazardous Weather Outlook is for portions of west central Minnesota, central South Dakota, north central South Dakota, and northeast South Dakota. .DAY ONE...Today and Tonight Strong to severe thunderstorms are possible tonight, mainly for locations along the North Dakota, South Dakota border and western Minnesota. Hail and damaging winds will be the main threats. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Additional thunderstorm chances exist across the area Wednesday through Saturday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed after 5 PM, CDT through tonight. SD
Special Weather Statement
National Weather Service Aberdeen SD
854 PM MDT TUE JUN 5 2018
SDZ003-015-060345-
Dewey SD-Corson SD-
854 PM MDT TUE JUN 5 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN CORSON AND
NORTHWESTERN DEWEY COUNTIES UNTIL 945 PM MDT...
At 854 PM MDT, Doppler radar was tracking a strong thunderstorm near
Shambo Ranch, or 33 miles north of Dupree, moving east at 45 mph.
Dime size hail and wind gusts up to 50 mph will be possible with this
storm.
Locations impacted include...
Eagle Butte, Lantry, Timber Lake, Isabel, Firesteel, Little Moreau
Rec Area, Bear Creek, Green Grass, Shambo Ranch and Glencross.
A Severe Thunderstorm Watch remains in effect until 200 AM MDT for
north central South Dakota.
LAT...LON 4575 10178 4547 10091 4497 10114 4499 10114
4500 10150 4503 10150 4504 10148 4547 10147
4547 10194
TIME...MOT...LOC 0254Z 288DEG 39KT 4553 10174
SDThe national radar mosaic for the moment the first event began.
7 high wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2018Every state in 2018This day in weather historyWarnings in South Dakota, June 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 767007, 767008, 767009, 767014, 767015, 767016, 767017.